The rare clots people get after taking COVID-19 vaccines are different from other clots and require special treatment

woman getting vaccine
  • Experts are learning more about the very rare clots some people get after taking COVID-19 vaccines.

  • The clots – called vaccine-induced immune thrombotic thrombocytopenia – differ from other types.

  • The CDC advises different treatments, warning that treating VITT like other clots may be harmful.

  • See more stories on Insider’s business page.

As scientists research the rare blood clots developing in a small number of people who take COVID-19 vaccines, they are learning that they differ from other clots in crucial ways.

The clots appear to occur in at most 5 people per million who take the shots. Researchers have given them a new name: vaccine-induced immune thrombotic thrombocytopenia, or VITT.

They come with a special new challenge: treating them in the same way as more ordinary clots may be bad for patients, resulting in warnings to medics from the Centers for Disease Control and Prevention.

Experts believe that the clots need a different approach because they tend to occur alongside another symptom – lower-than-usual levels of platelets in the blood.

Concern about the specific new challenges VITT presents have been cited as a reason for the cautious approach taken by some regulators.

Pausing the Johnson & Johnson vaccine in the US was in part to “prepare the healthcare system to recognize and treat patients appropriately” when clots occur, CDC Deputy Director Dr. Anne Schuchat said in a briefing on April 13.

According to the CDC, the use of the standard blood clot treatments “may be harmful, and alternative treatments need to be given.”

The CDC, as well as medical bodies in the UK, have warned specifically against using the common anti-clotting drug herapin.

The combination of unusual blood clots with a low platelet count “in an otherwise healthy young individual is very unusual,” said Andreas Greinacher, a professor of transfusion medicine at the Greifswald University Clinic in Germany.

“This was the signal which raised all the suspicion and drove alertness of physicians to the problem.”

Greinacher spoke to Insider at a news briefing Friday on the clotting issue, which has also provoked regulatory responses around Europe.

The European Medicines agency has listed unusual blood clots with low platelets as a very rare adverse event of the AstraZeneca vaccine, which uses similar technology to Johnson & Johnson’s.

In the US, the CDC has reported six cases of serious clots after the Johnson & Johnson vaccine, prompting the US to pause its rollout.

The risk of developing VITT after vaccination remains extremely low. Looking at the number of cases detected compared to the millions of doses delivered, the risk seems to be 5 to a million for the AstraZeneca vaccine.

It seem to be about 1 to a million for the Johnson & Johnson vaccine, although this is a very rough estimate.

Regulators around the world agree that the benefits of COVID-19 vaccination far outweigh its risks, though they have taken differing approaches to deciding which groups should take which shots.

The decisions are complicated by the spread of COVID-19 being more intense in some countries than others, changing the risk calculations.

The risks of getting COVID-19, including the risk of developing blood clots as part of that disease, is considered to be much higher than the risk of adverse events from a COVID-19 vaccine.

39 cases of VITT have been reported in the New England Journal of Medicine. 40% of those patients died.

These had low platelets and unusual blood clots in the brain, but also in the abdomen, or in the liver. They all occured in patients who had one shot of the AstraZeneca vaccine .

Greinacher was the lead author on a paper published in the New England Journal of Medicine that described VITT in five cases from Germany and Austria.

Separately, another group, led by Professor Pål André Holme, chief physician at the Oslo University in Norway, published similar conclusions for 11 patients there.

A UK study published April 16, led by Professor Marie Scully, professor of haemostasis and thrombosis at University College London, showed another 23 cases of VITT after vaccination.

In almost every case, the patients developed what are called anti-PF4 antibodies, a response which suggests that the body is attacking its own platelets. (PF4 is a chemical released by platelets.)

This is similar to another condition scientists were already aware of called “heparin-induced thrombocytopenia” or HIT.

HIT happens in rare cases in people given heparin, a blood-thinning medicine. It is meant to to disrupt the blotting process and help clear any blockages.

In very rare cases, the body starts to attack the heparin. In more serious cases, the body gets confused and also makes anti-PF4 antibodies to attack its own platelets.

This is why giving heparin to patients with VITT could be dangerous, prompting new guidance from regulators.

Summing up the emerging consensus, Professor Bruce Campbell, head of stroke and interim head of neurology department at the Royal Melbourne Hospital in Australia, told Insider: “The recommendations coming out from expert bodies are to avoid using our standard treatment for CVST, which is heparin.”

(CVST stands for cerebral vascular blood clots, which means blood clots on the brain.)

A lot of uncertainty remains: a formal link between the vaccine and VITT has not been established.

Scientists need time to closely examine the cases, which can be difficult because they are so rare. At the same time, regulators are deciding to act without absolute proof because the consequences can be severe.

For Holme, the Norwegian physician, however, “nothing but the vaccine can explain why these individuals had this immune response,” The Wall Street Journal reported.

The mechanism behind this phenomenon is not clear at the moment. However, catching the syndrome earlier and learning how to treat it should reduce mortality from VITT, the editors of the New England said in an editorial.

Asked whether there was a higher risk of death from VITT, Campbell, the neurologist from Melbourne, said: “I think at this stage there’s not enough information to be confident about this.”

Read the original article on Business Insider

source: yahoo.com